Michigan, 2022

Hail in Michigan, September 20, 2022

September 20, 2022 · NWS IWX · 1 event in 1 county or zone

A decaying line of thunderstorms exited Wisconsin and provided a glancing blow to Michigan and Indiana. There was least one instance of tree damage in northern Indiana and sub severe hail in Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A decaying line of thunderstorms exited Wisconsin and provided a glancing blow to Michigan and Indiana. There was least one instance of tree damage in northern Indiana and sub severe hail in Michigan. In the vicinity of this line of storms, wind was strong with gusts near 50mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 20, 5:40 AM EST, 6 hours 26 minutes earlier.

Area forecast discussion, Sep 20, 5:40 AM EST, 6 hours 26 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Northern Indiana
640 AM EDT Tue Sep 20 2022

.SYNOPSIS...
Issued at 438 AM EDT Tue Sep 20 2022

Areas of fog, dense in spots, will dissipate after sunrise. It will
be warm with highs in the lower to middle 80s. A low chance of
showers and storms tonight, mainly north of U.S. 6. Then a frontal
passage will bring a better chance of showers and storms on
Wednesday. Thereafter, look for a significantly cooler air mass
for the latter part of the workweek into the weekend. A chance of
rain returns on Sunday.

&&

.SHORT TERM...(Today and Tonight)
Issued at 438 AM EDT Tue Sep 20 2022

Areas of fog, dense in spots, continues to expand out of northwest
CWA, where temperatures already 5-8F below crossovers. Longer
duration dry air advection Monday evening east of Interstate 69 has
kept visibilities up and expect fog there to be more patchy/shallow
in nature, yet still present. Transient nature of the dense fog per
observations lends towards reissue of special weather statement
versus issuance of a dense fog advisory, but will continue to
monitor conditions, especially in light HRRR aggressive
deterioration and eastward spread.

Warm front extends from southern Minnesota to near KSTL. Elevated
upslope tapping 1500-2000 J/kg has spawned mesoscale convective
complex over west central/northwest Wisconsin early this morning.
Greater stability along flanking front and weaker flow only
generating a few light showers/partially aloft across southeast
Wisconsin. This could bring a few light showers/sprinkles into the
northwest CWA by late morning, but of little consequence with
remainder of day dry. Throughout the day continued 1000-850 mb layer
theta-e flux convergence to provide antecedent moisture recovery for
storm chances later tonight into Wednesday, as attention turns to
strong southern Canadian shortwave energy to track east-southeast
into northern Wisconsin by daybreak Wednesday. Concern is for
another MCS to develop across the Upper Great Lakes. A more veered
low level jet across southern Wisconsin into Lower Michigan by 06
UTC Wednesday and deep layer northwest motion vectors support at
least a slight chance storms far northern CWA/north of US 6 late
tonight, especially given the recovery of low/mid level moisture
later today/tonight.

&&

.LONG TERM...(Wednesday through Monday)
Issued at 438 AM EDT Tue Sep 20 2022

Midday/afternoon convective chances tied to frontal passage on
Wednesday. Surface dewpoints pooled to near 70F ahead of front and
at least moderate surface heating into mid 80s to yield 2000 J/kg
MLCAPE amid 40 knots deep layer shear along southern periphery of 80-
90 kt mid level jet translating through Great Lakes. Thereafter,
strong airmass exchange as 1025-30 mb surface anticyclone slides
southeast from the Canadian Rockies to Upper Great Lakes/CWA by
midday Friday. Strong cold/dry advection with coldest temperatures
of the season with upper 30s/lower 40s expected early Friday
morning. Slight thermal moderation going into the weekend. Chance
of showers returns as cutoff energy off California Coast lifts out
into northern stream/diverted by stoic Texas based mid level
ridge.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 614 AM EDT Tue Sep 20 2022

Areas of fog had developed over northwest Indiana around the SBN
terminal. The fog was gradually expanding east and may briefly
bring lower visibilities to FWA. The fog development and lifting
will be highly diurnal and should lift between 13Z and 14Z
according to conditionally climatology. Otherwise VFR conditions
will prevail after and fog lifts.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 20, 4:50 AM EST, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
550 AM EDT Tue Sep 20 2022

INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216-
MIZ078>081-OHZ001-002-004-005-015-016-024-025-211030-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
550 AM EDT Tue Sep 20 2022 /450 AM CDT Tue Sep 20 2022/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Areas of fog will be dense in spots this morning. There is a low
chance of thunderstorms late tonight, north of U.S. 6.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms Wednesday. A few storms could
become strong to severe, primarily east of Interstate 69.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ103-MIZ177-277-211030-
Northern La Porte-Northern Berrien-Southern Berrien-
550 AM EDT Tue Sep 20 2022 /450 AM CDT Tue Sep 20 2022/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Areas of fog will be dense in spots this morning. There is a low
chance of thunderstorms late tonight, north of U.S. 6.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms on Wednesday.

Dangerous swimming conditions are expected at Lake Michigan beaches
Wednesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-211030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
550 AM EDT Tue Sep 20 2022

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

There is a low chance of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms on Wednesday. Conditions will be
hazardous to small craft Wednesday afternoon through Friday morning.

The radar

The Grand Rapids radar (KGRR), 95 km away, was scanning. The volume nearest the first event began at 17:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Berrien

When
September 20, 12:06 PM EST to 12:07 PM EST
Where
Berrien County, 1.02 mi E of Watervliet Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.200, -86.230

Nickle size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053425.